Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

June 25, 2018St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 25, 2018, 1:21 PM CDT for St. Clair County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2018, 1:21 PM CDT (18:21 UTC)
Expired
Jun 25, 2018, 1:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS84 KBMX 251821
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT MON JUN 25 2018
 
ALZ026-251845-
St. Clair AL-
121 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branchville, or near Odenville, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pell City, Moody, Odenville, Margaret, Argo, Riverside, Ragland, Bald
Rock, Branchville, Logan Martin Lake, Wattsville and Chula Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 8611 3373 8611 3371 8613 3371 8614
      3368 8614 3367 8616 3370 8618 3369 8620
      3368 8620 3366 8617 3362 8617 3361 8620
      3359 8619 3359 8622 3357 8621 3357 8649
      3368 8650
TIME...MOT...LOC 1821Z 265DEG 11KT 3364 8643 

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 25, 1:01 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 25, 1:01 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
101 PM CDT Mon Jun 25 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

We continue with lots of low level moisture with Atlantic ridging
and onshore southerly flow into Alabama around the ridge. In the
upper levels, we have flat ridging across the Southeast U.S. This
would tend to suppress the extent of our convection. However, with
very hot afternoon temperatures, some scattered heat induced
activity is expected to occur. With precipitable H2O values from 1.7
to 2.0 possible across Central Alabama today, depending on model of
choice, we have plenty of available moisture with afternoon heating
for some activity. Not expecting any severe today, but storms should
develop.

The other story for today though is the heat. With highs a tad
higher today and dew points in the middle 70s, we need to issue a
heat advisory for this afternoon for much of the area except for
extreme east-northeast counties.

08

.LONG TERM...
Tuesday through Monday.

Hot and humid weather will be the main story through the extended
forecast. Ridging remains in place across the Southeast US on
Tuesday as a trough moves through the Upper Midwest and into the
Great Lakes Region. The best lift associated with this trough should
remain north of our area, though the GFS and ECMWF do bring some
showers/storms into our eastern counties thanks to a shortwave
moving through the Central Appalachians earlier Tuesday morning.
The NAM picks up on a few storms in the east, so have kept chance
PoPs in the forecast for the far east, clearing out by the evening
hours. Afternoon high temps on Tuesday will be similar to today,
so a heat advisory isn't out of the question, but will hold off
for now to see how models trend with that trough. If the trough is
deeper, it could lead to higher coverage of showers/storms, or
cloud cover at the least, which will limit our afternoon high
temps.

Beginning Wednesday afternoon, the trough has generally moved over
the East Coast and upper level ridging builds in across much of the
Central and Southern CONUS. The GFS tries to slide the southern
extent of the trough axis through our area Wednesday night into
Thursday morning, which would lead to some increased rain coverage;
however, the ECMWF doesn't have near as deep of a trough axis, so
the ridge is able to build in quicker and clear out the rain
chances. I've kept mention for slight chance to chance PoPs for
Thursday, but this could be lower if the GFS starts to trend more
towards the ECMWF. Models are in pretty good agreement with 1000-
850mb thickness values increasing to 1436-1444m by Thursday
afternoon. This could support afternoon high temperatures reaching
the mid to upper 90s; however, the GFS still develops decent
coverage of afternoon storms, which could limit heating. I've edged
high temps up slightly to lean more towards the ECMWF, but haven't
gone too extreme. It will likely be difficult to reach upper 90s
with dewpoints being as high as they are. NAEFs highlights temps and
geopotential heights in the 90th percentile, so a hedge warmer than
the usual blends seems reasonable, which incidentally aligns fairly
well with the National Blend Model. PWATs for much of the extended
are nearing the top of the climatological values, so I'm keeping
dewpoints in the mid to upper 70s for most locations in Central AL.
Combining both of those factors, heat indices exceeding 105 is
certainly a possibility; therefore, will increase the confidence in
the HWO for heat impacts, especially on Thursday. The one
uncertainty in all this is how much, or if any, convection develops
in the afternoons.

Thickness values decrease Friday and into the weekend as the
center of the high pressure lifts northward into the Northeast US.
Flow around the high will bring more southeasterly to southerly
winds to Central AL, and both the GFS and ECMWF begin to develop
the more typical diurnal pattern of thunderstorms for the weekend
and into the first of next week. While heat indices will remain
high, the higher rain coverage will add more uncertainty in
regards to heat impacts. Therefore, will add a low confidence
mention of heat into the HWO for Friday and wait to re-evaluate
the weekend in coming days.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms have developed, with most of the
activity east of the I-65 corridor. Main terminals to be impacted
over the next few hours will be BHM, ASN, and ANB. Activity at other
terminals cannot be ruled out. Thunderstorms will produce frequent
lightning, reduced vis, and gusty winds. Outisde of thunderstorm
activity, winds will be from the west to northwest at 8-12kts.

Activity is diurnally driven and will dissipate with sunset, with
winds becoming calm.

14

&&

.FIRE WEATHER...

A ridge aloft will develop across the area today, but some
isolated to scattered mainly afternoon storms are possible with
heating. Very warm temperatures with triple digit heat indices
will be the biggest issue for crews. Humidity values remain high,
and there are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  72  92  72  92 /  40  20  20  10  40
Anniston    91  73  93  72  92 /  40  20  30  10  40
Birmingham  93  74  94  75  94 /  40  20  20  10  30
Tuscaloosa  96  75  96  75  96 /  30  10  20  10  20
Calera      92  74  93  73  93 /  40  10  20  10  30
Auburn      92  74  91  73  91 /  30  20  30  20  40
Montgomery  94  76  94  75  95 /  30  20  30  10  40
Troy        94  75  93  73  94 /  30  20  40  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory from noon today to 7 PM CDT this evening for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Chambers...Chilton...Coosa...Dallas...Elmore...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes...
Macon...Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jun 25, 4:24 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
424 AM CDT Mon Jun 25 2018

ALZ011>015-017>050-261230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
424 AM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices will reach or exceed 105 degrees for many locations in
Central Alabama this afternoon; therefore, a heat advisory is in
place from noon to 7pm this afternoon. Plan to limit outdoor
activities and drink plenty of water during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices will approach or reach 105 degrees for many locations
in Central Alabama each afternoon Tuesday through Friday. Plan to
limit outdoor activities and drink plenty of water.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Jun 25, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT MON JUN 25 2018

ALZ026-251845-
St. Clair AL-
121 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branchville, or near Odenville, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pell City, Moody, Odenville, Margaret, Argo, Riverside, Ragland, Bald
Rock, Branchville, Logan Martin Lake, Wattsville and Chula Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 8611 3373 8611 3371 8613 3371 8614
      3368 8614 3367 8616 3370 8618 3369 8620
      3368 8620 3366 8617 3362 8617 3361 8620
      3359 8619 3359 8622 3357 8621 3357 8649
      3368 8650
TIME...MOT...LOC 1821Z 265DEG 11KT 3364 8643

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:40 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chambers and 27 more14 hr
Jun 25, 1:23 PM CDTSpecial Weather StatementBMXCherokee37 min
Jun 25, 1:39 PM CDTSpecial Weather StatementBMXTuscaloosa36 min
Jun 25, 2:28 PM CDTSpecial Weather StatementBMXCalhoun32 min
Jun 25, 2:31 PM CDTSpecial Weather StatementBMXShelby29 min
Jun 25, 2:46 PM CDTSpecial Weather StatementBMXCalhoun29 min
Jun 25, 2:49 PM CDTSpecial Weather StatementBMXMarshall26 min
Jun 25, 2:51 PM CDTSpecial Weather StatementBMXCleburne54 min
Jun 25, 3:35 PM CDTSpecial Weather StatementBMXRandolph55 min
Jun 25, 4:35 PM CDTSpecial Weather StatementBMXEtowah25 min
Jun 25, 5:19 PM CDTSpecial Weather StatementBMXBullock26 min
Jun 25, 5:28 PM CDTSpecial Weather StatementBMXTallapoosa47 min
Jun 25, 5:36 PM CDTSpecial Weather StatementBMXElmore24 min
Jun 25, 5:46 PM CDTSpecial Weather StatementBMXBullock44 min
Jun 25, 6:01 PM CDTSpecial Weather StatementBMXLee29 min
Jun 25, 6:18 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell12 min
Jun 25, 6:24 PM CDTSpecial Weather StatementBMXMacon36 min
Jun 25, 6:39 PM CDTSpecial Weather StatementBMXRussell21 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.